Oklahoma, 2007Damaging Wind in Oklahoma, August 17, 2007
August 17, 2007 · NWS SHV · 1 event in 1 county or zone
Isolated strong to severe thunderstorms developed across McCurtain County in southeast Oklahoma during the late evening hours of August 17th. The remnants of Tropical Storm Erin allowed for plentiful moisture across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed across McCurtain County in southeast Oklahoma during the late evening hours of August 17th. The remnants of Tropical Storm Erin allowed for plentiful moisture across the region. Convection developed along an residual outflow boundary and strong damaging wind gusts were the result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 2:37 PM CST, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 17, 2:37 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 PM CDT FRI AUG 17 2007
.DISCUSSION...
SCATTERED CONVECTION COVERS PORTIONS OF E TX/WCNTRL LA THIS AFTERNOON...IN
VC OF A WEAK INVERTED SFC-700MB TROUGH EXTENDING FROM THE SFC LOW
/REMNANTS OF ERIN/ CENTERED BETWEEN FST AND SJT...WITH ATTENDANT
TROUGH STRETCHING E ACROSS NCNTRL/NE TX INTO NCNTRL LA. THERE/S QUITE
A RANGE IN PW/S ON BOTH SIDES OF THE TROUGH...WITH VALUES BETWEEN
1.6-1.75 OVER SE OK/SW AR...TO IN EXCESS OF 2.25 OVER NE TX/NCNTRL
LA. HOWEVER...HEAVY RAIN THREAT REMAINS LIMITED AND BRIEF GIVEN THE
DISCONTINUITY OF THE STORMS. SHORT TERM FORECAST WILL BE BASED MAINLY
ON THE GFS...WHICH INITIALIZED BETTER WITH ONGOING CONVECTION THAN THE
OTHER SHORT TERM PROGS. BELIEVE THAT CONVECTION WILL LINGER INTO THE
EVENING IN VC OF THE TROUGH...BEFORE DIMINISHING WITH THE LOSS OF
HEATING. PROGS DO AGREE THAT REMNANTS OF ERIN WILL BECOME SHEARED NE
INTO NW TX/OK LATE TONIGHT/SATURDAY...ALTHOUGH THERE REMAINS SOME
DEBATE EXACTLY WHERE/HOW STRONG LOW LEVEL CIRCULATION WILL BE BY
SATURDAY MORNING. BUT BROAD SSE FLOW SHOULD REMAIN...THUS SPILLING
RICH TROPICAL AIR N INTO SE OK/SW AR. HAVE CONCENTRATED HIGHEST POPS
OVER E TX...TAPERING POPS FARTHER E INTO SCNTRL AR/NCNTRL LA.
HOWEVER...DEEP LAYER SHEAR WILL REMAIN WEAK...THUS DESPITE HIGH
PW/S...STORMS WILL REMAIN MULTICELLULAR...AND HEAVY RAIN SHOULD NOT BE
A WIDESPREAD THREAT. HAVE KEPT TEMPS NEAR/SLIGHTLY BELOW
GUIDANCE...GIVEN INCREASED CLOUD COVER/RAINFALL.
500MB RIDGE OVER THE LOWER MS VALLEY WILL SHIFT E INTO THE SE STATES
SATURDAY...ALLOWING BROAD UPPER LOW BETWEEN FL AND THE BAHAMAS TO
RETROGRADE W ACROSS THE FL PENINSULA OVERNIGHT...AND INTO THE E GULF
BY SATURDAY EVENING. FOUR STATE REGION WILL REMAIN OVER THE W
PERIPHERY OF THE RIDGE...THUS AFTERNOON HEATING WILL ALLOW FOR
ISOLATED TO WIDELY SCATTERED CONVECTION TO DEVELOP ONCE AGAIN SUNDAY.
BUT WILL HAVE TO AWAIT THE ARRIVAL OF THE RETROGRADING LOW...WHICH
PROGS ARE IN REASONABLE AGREEMENT WITH IT REACHING THE SE TX COAST
SOMETIME MONDAY AFTERNOON...FOR MORE SCATTERED/POSSIBLY NUMEROUS CONVECTION
TO DEVELOP/SPREAD INLAND ACROSS MUCH OF THE AREA AS EARLY AS MONDAY
AFTERNOON. STILL SOME DISCREPANCIES OF THE EXACT TRACK OF THE
LOW...WITH THE 12Z GFS NOW SHIFTING THE LOW A TAD FARTHER E INTO E
TX...WHILE THE ECMWF REMAINS MUCH FARTHER SW ALONG THE MIDDLE TX
COASTAL PLAINS. FOR NOW...WILL CONCENTRATE BETTER CHANCE POPS OVER E
TX...UNTIL BETTER CONSENSUS IS REACHED. HAVE ALSO KEPT TEMPS NEAR
CLIMO AS WELL THROUGH THE LONG TERM...ALTHOUGH MID TO LATE WEEK
FORECAST PERIOD WILL BE ULTIMATELY DETERMINED BY THE TRACK OF MAJOR
HURRICANE DEAN...WHICH IS PROGGED TO ENTER THE S GULF BY TUESDAY
AFTERNOON/WEDNESDAY MORNING.
PRELIMS ARE NEXT...
15
&&
.AVIATION...
ANOTHER ROUND OF TROPICAL TYPE CONVECTION THROUGH EVENING AS
REMNANTS OF ERIN HAVE TAPPED GULF MOISTURE UPON SOUTHERLY WINDS.
CONVECTION WILL STAY GENERALLY WEST OF A MLU TO DEQ LINE....MOSTLY
MVFR CONDITIONS ASSOCIATED WITH CONVECTION. CONVECTION WILL BE NEAR
SHV...GGG...TYR...LFK THROUGH ROUGHLY 00Z. OTHERWISE CONDITIONS WILL
BE VFR THROUGH 06Z. AREAS OF MORNING LOW CLOUDS AND MVFR CONDITIONS
WILL RETURN AFTER 06Z. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 93 75 95 / 30 40 20 20
MLU 74 95 74 95 / 20 30 20 20
DEQ 73 92 71 95 / 20 50 20 20
TXK 75 93 73 95 / 20 40 20 20
ELD 73 94 73 95 / 10 30 20 20
TYR 75 88 75 93 / 40 50 20 20
GGG 74 90 74 94 / 40 50 20 20
LFK 74 91 74 93 / 40 50 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15/17
Hazardous weather outlook, Aug 17, 11:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI AUG 17 2007
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE OUTER
PERIPHERY OF THE REMNANTS OF TROPICAL STORM ERIN...ARE EXPECTED
ACROSS MAINLY NORTHEAST TEXAS...NORTHWEST AND NORTHCENTRAL
LOUISIANA THIS AFTERNOON. WHILE THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...BRIEF HEAVY RAINFALL WILL BE POSSIBLE. THESE
SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH LATER THIS EVENING
WITH THE LOSS OF DAYTIME HEATING. FARTHER NORTH ACROSS SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS...TEMPERATURES ARE EXPECTED TO RISE
INTO THE MID AND UPPER 90S THIS AFTERNOON...WHICH WHEN COMBINED WITH
THE RELATIVE HUMIDITY...WILL PRODUCE HEAT INDICES OF 100 TO 105
DEGREES. THOSE THAT MUST BE OUTSIDE ARE REMINDED TO WEAR LIGHT
COLORED...LOOSE FITTING CLOTHING...AND BE SURE TO DRINK PLENTY OF
NON-ALCOHOLIC FLUIDS. IF POSSIBLE...STAY IN AN AIR CONDITIONED ROOM
AND STAY OUT OF THE SUN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST
TEXAS...SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS...AND
WESTERN LOUISIANA SATURDAY...AS ADDITIONAL TROPICAL AIR STREAMS
NORTH FROM THE GULF OF MEXICO...AND INTERACTS WITH DAYTIME HEATING.
BRIEF HEAVY RAINFALL WILL BE POSSIBLE...ALTHOUGH SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE REGION
THROUGHOUT NEXT WEEK...AS AN UPPER LEVEL LOW PRESSURE AREA LIFTS
NORTHWEST TOWARDS THE TEXAS COAST. HOWEVER...VERY WARM AND HUMID
CONDITIONS WILL PERSIST THROUGHOUT MUCH OF THE PERIOD...RESULTING IN
AFTERNOON HEAT INDICES RANGING FROM 100 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
15
Thunderstorm Wind, McCurtain
- When
- August 17, 8:00 PM CST
- Where
- McCurtain County, 2 mi N of Valliant
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.049, -95.120
A tree and some power lines were downed along the JC James through way.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56136.